Carfentanil is now part of Maine’s epidemic

Remember this photo I shared a few weeks ago? A Florida police department sent out this powerful image showing the amounts of each drug that could kill you. You can see how dangerous just a speck of carfentanil can be.

So, fast-forward a few days after that original #HealthyRegion blog, and this article appears in the BDN: “Elephant tranquilizer kills first Maine drug user.”


Stock photo

Yup. Heroin and drugs in the heroin family are blamed for 63 percent of the 376 overdose deaths in Maine in 2016. Now we have a new, terrifying wrinkle in this mess. This overdose death by elephant tranquilizer, otherwise called carfentanil, adds a new and complex component to the state’s ongoing opiate epidemic.

The  DEA warning states.

“Carfentanil and other fentanyl-related compounds are a serious danger to public safety, first responder, medical, treatment, and laboratory personnel. These substances can come in several forms, including powder, blotter paper, tablets, and spray [and] they can be absorbed through the skin or accidental inhalation of airborne powder.”

The DEA provides a similar image to the one at the top of the post: Just a few milligrams of carfentanil can be deadly to humans.